Alert archive / Colorado / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 73, NWS Pueblo, CO
NWS Pueblo, CO issued this severe thunderstorm warning at Jul 7, 1998, 6:50 PM MDT for Baca County, Colorado. It was in force for 60 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jul 7, 1998, 6:50 PM MDT (00:50 UTC)
- Expired
- Jul 7, 1998, 7:50 PM MDT
- In force
- 60 min
- Issued by
- NWS Pueblo, CO
- Area
- Whole counties
County Baca County, CO
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 7, 7:05 PM MDT | Hail 0.75 | Springfield, CO |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 0.8 hours before the alert went out and 240 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1481 J/kg
- Mixed-layer CIN
- -35 J/kg
- Mixed-layer LCL
- 1543 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 18 m²/s²
- 0-3 km storm-relative helicity
- 135 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 1.2
The text
As transmitted, in the capitals the NWS used until 2016.
665 WUUS1 KPUB 080051 RRA SVRPUB COC009-080150- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE PUEBLO CO 650 PM MDT TUE JUL 7 1998 THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... BACA COUNTY IN SOUTHEASTERN COLORADO * UNTIL 750 PM MDT * AT 647 PM MDT...RADAR SHOWED SEVERE STORMS 12 MILES EAST OF SPRINGFIELD AND 25 MILES EAST NORTHEAST OF SPRINFIELD SHOWING LITTLE MOVEMENT. SOME LOCATIONS AFFECTED WILL BE ALONG AND NORTH OF HIGHWAY 160 BETWEEN VILAS AND SPRINGFIELD AND ALONG HIGHWAY 116 FROM 6 MILES EAST OF TWO BUTTES TO THE KANSAS BORDER. AT THIS TIME...THE MOST LIKELY SEVERE WEATHER WITH THESE STORMS IS LARGE HAIL. IF YOU ARE IN OR CLOSE TO THE WARNED AREA GO TO SAFETY IN A SMALL INTERIOR ROOM AWAY FROM WINDOWS. A BASEMENT OFFERS THE BEST PROTECTION. SEVERE STORMS CAN PRODUCE TORNADOES WITH LITTLE WARNING. PW/SR
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 7, 1:50 PM MDT, 5 hours earlier.
Area forecast discussion, Jul 7, 1:50 PM MDT, 5 hours before
SOUTH CENTRAL AND SOUTHEAST COLORADO AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PUEBLO CO 150 PM MDT TUE JUL 7 1998 CHALLENGE TONIGHT IS PRECIPITATION CHANCES AND AMOUNTS. VERY MOIST ATMOSPHERE OVER SRN CO WITH PRECIPITABLE WATER LIKELY 1-1.25 INCHES OR ABOUT 150 PERCENT OF NORMAL. LOW LEVEL MOISTURE ALSO PLENTIFUL WITH SURFACE DEWPOINTS IN THE UPPER 50S AND 60S. WATER VAPOR LOOP SHOWS A DISTURBANCE MOVING NWWD OVER FAR ERN NM THIS AFTERNOON. SURFACE CHART SHOWS A SURFACE BOUNDARY STRETCHING FROM EAST CENTRL NM THRU THE TX PNHDL. THE NGM/ETA FORECAST THIS BOUNDARY TO DRIFT NWRD TONIGHT INTO SE CO WHICH SEEMS REASONABLE WITH THE DISTURBANCE MOVING NWWRD THRU NM. WIDESPREAD CONVECTION FIRING OVER NM THIS AFTERNOON DRIFTING NEWD WHILE MID CLOUD DECK OVER SE PLAINS IS DECREASING. WITH MODELS SHOWING A FAIRLY DEEP UPSLOPE TONIGHT...ABUNDANT MOISTURE AND WEAK DISTURBANCES ROTATING AROUND THE UPPER HIGH...WILL FORECAST LIKELY SHOWERS/TSTMS TONIGHT WITH TSTMS MAINLY DURING THE EVENING HOURS. CONCERNED ABOUT LOCALLY HEAVY RAINS...ESPECIALLY OVER SE ZONES WHERE THE MODELS ARE SHOWING SUSTAINED UVV...850 MB MOISTURE FLUX CONVERGENCE AND ADEQUATE INSTABILITY. ALTHOUGH LOCALLY HEAVY RAINS LIKELY IN PTNS OF THE SE ZONES TONIGHT AS PER QPF DISCUSSIONS...WILL HOLD OFF ON ISSUING A FLASH FLOOD WATCH SINCE THESE AREAS HAVE BEEN QUITE DRY LATELY AND STILL SOME UNCERTAINTY ABOUT HOW WIDESPREAD THE HEAVY RAIN WILL BE TONIGHT. SINCE THIS HEAVY RAIN SITUATION WILL LIKELY CONTINUE INTO TOMORROW...IF HEAVY RAINS FALL TONIGHT...A WATCH MAY BE NECESSARY FOR LATER PERIODS. THANK YOU TO DEN/AMA FOR COORDINATION. SR
In the hours before
Local storm report, Jul 7, 6:11 PM MDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
611 PM MDT TUE JUL 07 1998
TIME(MDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0505 PM 26 SSW HOLLY CO 81 MPH TSTM GUST
07/07/98 PROWERS
0535 PM 28 S HOLLY CO 1.5 INCH HAIL
07/07/98 PROWERS
0555 PM 30 ENE SPRINGFIELD CO 1.25 INCH HAIL
07/07/98 BACALocal storm report, Jul 7, 6:11 PM MDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
611 PM MDT TUE JUL 07 1998
TIME(MDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0505 PM 26 SSW HOLLY CO 81 MPH TSTM GUST
07/07/98 PROWERS
0535 PM 28 S HOLLY CO 1.5 INCH HAIL
07/07/98 PROWERS
0555 PM 30 ENE SPRINGFIELD CO 1.25 INCH HAIL
07/07/98 BACAThe office that day
Everything else NWS Pueblo, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 7, 7:13 PM MDT | Flash Flood Warning | PUB | Baca | 3 hr |
Nearby
Severe Thunderstorm Warnings in Colorado, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.